Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 66, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 15, 2018, 10:58 PM CDT for 4 counties in Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2018, 10:58 PM CDT (03:58 UTC)
- Expired
- May 16, 2018, 12:00 AM CDT
- In force
- 62 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Frio County, TX, Medina County, TX, Uvalde County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 101 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 4.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2168 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2073 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
138
WUUS54 KEWX 160358
SVREWX
TXC163-325-463-507-160500-
/O.NEW.KEWX.SV.W.0066.180516T0358Z-180516T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1058 PM CDT TUE MAY 15 2018
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Southwestern Medina County in south central Texas...
Southeastern Uvalde County in south central Texas...
Eastern Zavala County in south central Texas...
Western Frio County in south central Texas...
* Until midnight CDT
* At 1057 PM CDT, a severe thunderstorm was located 5 miles east of
Sabinal, or 15 miles west of Hondo, moving south at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dilley, Sabinal, D'Hanis, Derby, Divot, Bluff and Frio Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2865 9956 2934 9951 2935 9925 2865 9909
2864 9928 2864 9930
TIME...MOT...LOC 0357Z 355DEG 40KT 2927 9937
HAIL...1.00IN
WIND...60MPH
$$
CP2 follow-up statements
615
WWUS54 KEWX 160423
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1123 PM CDT TUE MAY 15 2018
TXC163-325-463-507-160500-
/O.CON.KEWX.SV.W.0066.000000T0000Z-180516T0500Z/
Medina TX-Uvalde TX-Zavala TX-Frio TX-
1123 PM CDT TUE MAY 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTHWESTERN MEDINA...SOUTHEASTERN UVALDE...NORTHEASTERN ZAVALA
AND NORTHWESTERN FRIO COUNTIES...
At 1123 PM CDT, a severe thunderstorm was located near Frio Town, or
15 miles northwest of Pearsall, moving south at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Divot, Derby, Bluff and Frio Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2876 9951 2925 9944 2927 9923 2875 9911
TIME...MOT...LOC 0423Z 346DEG 32KT 2907 9925
HAIL...1.00IN
WIND...60MPH
$$
MO076
WWUS54 KEWX 160445
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1145 PM CDT TUE MAY 15 2018
TXC325-463-507-160454-
/O.CAN.KEWX.SV.W.0066.000000T0000Z-180516T0500Z/
Medina TX-Uvalde TX-Zavala TX-
1145 PM CDT TUE MAY 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MEDINA...
SOUTHEASTERN UVALDE AND NORTHEASTERN ZAVALA COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved south
into Frio County. Therefore, the warning has been cancelled.
LAT...LON 2876 9941 2897 9941 2909 9940 2909 9919
2876 9911 2875 9912
TIME...MOT...LOC 0444Z 347DEG 22KT 2898 9925
$$
TXC163-160500-
/O.CON.KEWX.SV.W.0066.000000T0000Z-180516T0500Z/
Frio TX-
1145 PM CDT TUE MAY 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHWESTERN FRIO COUNTY...
At 1144 PM CDT, a severe thunderstorm was located near Frio Town, or
11 miles northwest of Pearsall, moving south at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Divot, Derby, Bluff and Frio Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2876 9941 2897 9941 2909 9940 2909 9919
2876 9911 2875 9912
TIME...MOT...LOC 0444Z 347DEG 22KT 2898 9925
HAIL...0.75IN
WIND...60MPH
$$
MOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 7:11 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, May 15, 7:11 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 711 PM CDT Tue May 15 2018 .AVIATION... A line of SHRA/TSRA is moving south across the eastern Hill Country. Have replaced the PROB30 for KAUS with a VCTS from 02z to 06z as the line passes just west of the site. Will monitor its progress for possible impacts to KSAT/KSSF. TSRA over the Serranias del Burro should remain over that higher terrain until dissipation and have removed mention from KDRT. VFR skies will prevail going into the overnight, except brief MVFR or lower CIGs/VSBYs in SHRA/TSRA. MVFR CIGs will develop later tonight, closer to morning and mix out to VFR around mid morning on Wednesday. Wind gusts to 50 KTs are possible with the SHRA/TSRA, otherwise S to SE winds 5 to 12 KTs will prevail. && .PREV DISCUSSION... /ISSUED 301 PM CDT Tue May 15 2018/ SHORT TERM (Tonight through Wednesday Night)... There are still a lot of uncertainties regarding the short-term forecast as is usual the case with these subtle disturbances within northwest flow aloft. The best upper support for convection will be just to the north of our area and this is where some convection has already developed. We will have to watch these areas for possible south or southeast movement into our CWA late this afternoon and evening. First, scattered thunderstorms have developed to the west of Val Verde County near the dryline. As these storms become sustained, 700-300 mb mean winds from the west could bring this activity into Val Verde County around 5-7 PM. Will forecast 20/30 PoPs this evening for the northern Rio Grande Plains for this potential activity. A second area of storms is developing near a surface low northeast of Midland. The best potential for these storms to make it to the CWA would be for them to congeal into a small complex that would become cold-pool dominated. Forward-propagation vectors point to the southeast by 00z and this would bring the potential storms into the northern Hill Country after 00z. The latest HRRR does support this scenario and the latest satellite imagery looks promising for additional development needed for cold-pool generation. A third area of storms is located southwest of Fort Worth and these storms are moving stationary. Think these could eventually move southeast and clip the CWA later this afternoon, but probabilities are pretty low as these are a little too far east. A fourth area of storms is currently near the TX/OK border and does have a developed cold pool associated with the storms moving to the south as evident on the latest visible satellite imagery. Current movement of the boundary is to the south and the latest HRRR moves this system SSE through the evening hours into the northeastern CWA around 4-6z. The third area of storms mentioned could impact the storms are they may cut off the boundary. The HRRR does not have the third area as robust as currently occurring. Will forecast 20 to 40 PoPs for north and northeastern CWA for tonight. Any storms that do move into the CWA this evening should be in a weakened state as the boundary layer slightly cools and inhibition increases. A strong storm or two will be possible initially and the SPC has the northern Hill Country and Edwards Plateau in a marginal risk of severe storms. By morning, lows will be in the upper 60s to lower 70s with patchy fog possible in the Coastal Plains. Most of tomorrow will remain dry but there could be additional storms develop northwest of our CWA that move into the Edwards Plateau and northern Hill Country in the late afternoon or evening hours. Overall, think the coverage of storms will be less as shortwave ridging begins to move into the area. Highs tomorrow will be in the lower 90s to upper 90s with the higher values along the Rio Grande. LONG TERM (Thursday through Tuesday)... Shortwave ridging will be the main player for the beginning of the long-term forecast. Dry and hot weather is expected Thursday through Saturday. 850 mb temps along the Rio Grande will be up to 26C Thursday afternoon and we should see the first 100 degree day of the season for Del Rio Thursday with middle 90s along the I-35 corridor. 850 temps will cool slightly Friday and temps should be a degree or two cooler. As the ridge slides to the east Sunday, storm chances will return to the forecast for the northwest CWA Sunday and Monday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 71 94 70 95 71 / 30 - 10 - 0 Austin Bergstrom Intl Airport 68 92 66 93 69 / 30 - 10 - 0 New Braunfels Muni Airport 68 92 66 93 68 / 20 0 - 0 0 Burnet Muni Airport 70 92 68 93 69 / 40 20 20 - 0 Del Rio Intl Airport 73 98 73 100 73 / 30 - - 0 0 Georgetown Muni Airport 70 93 68 93 69 / 30 20 20 - 0 Hondo Muni Airport 70 94 67 96 67 / 20 - - 0 0 San Marcos Muni Airport 69 92 66 93 69 / 20 0 - - 0 La Grange - Fayette Regional 70 92 68 93 71 / 20 0 - - 0 San Antonio Intl Airport 71 92 70 95 70 / 20 0 - 0 0 Stinson Muni Airport 70 93 69 96 70 / 10 0 - 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...04 Synoptic/Grids...Williams Public Service/Data Collection...YB
Hazardous weather outlook, May 15, 4:44 AM CDT, 18 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 444 AM CDT Tue May 15 2018 TXZ171>173-183>194-202>209-217>225-228-160945- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 444 AM CDT Tue May 15 2018 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Strong thunderstorms are possible across the Hill Country and southern Edwards Plateau late this afternoon and evening. This activity should come to an end by midnight tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 15, 7:46 PM CDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
746 PM CDT TUE MAY 15 2018
TXZ171-186-188>191-206-160200-
Comal TX-Blanco TX-Gillespie TX-Kerr TX-Llano TX-Hays TX-Kendall TX-
746 PM CDT TUE MAY 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR HAYS...NORTHEASTERN KERR...
BLANCO...SOUTHWESTERN LLANO...GILLESPIE...KENDALL AND NORTHEASTERN
COMAL COUNTIES UNTIL 900 PM CDT...
At 746 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Cypress Mill to near Sandy to
Hilda. Movement was southwest at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Kyle, Kerrville, Fredericksburg, Dripping Springs, Wimberley,
Comfort, Blanco, Round Mountain, Canyon Lake, Johnson City, Ingram,
Woodcreek, Stonewall, Kendalia, Kerrville-Schreiner Park, Rocky Hill,
Cypress Mill, Blumenthal, Henly and Waring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3037 9819 3036 9817 3032 9812 2995 9785
2983 9890 3015 9934 3029 9934 3029 9930
3050 9930 3050 9897 3057 9896
TIME...MOT...LOC 0046Z 042DEG 18KT 3036 9814 3032 9852 3060 9912
CPLocal storm report, May 15, 8:36 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
836 PM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HAIL 4 NNE BLANCO 30.15N 98.40W
05/15/2018 E1.00 INCH BLANCO TX PUBLIC
&&
BMWLocal storm report, May 15, 8:53 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
853 PM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND DMG 3 ESE BURNET 30.75N 98.18W
05/15/2018 BURNET TX PUBLIC
SOCIAL MEDIA REPORT OF WIND DAMAGE AT METAL
MART EAST OF BURNET. SHEET METAL WAS STREWN
ABOUT AND A GARAGE DOOR WAS BLOWN IN.
&&
BMWLocal storm report, May 15, 9:00 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
900 PM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 3 NNE BLANCO 30.14N 98.40W
05/15/2018 E1.00 INCH BLANCO TX PUBLIC
&&
BMWLocal storm report, May 15, 10:11 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1011 PM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM HAIL 4 ESE KERR WILDLIFE MAN 30.06N 99.44W
05/15/2018 E1.00 INCH KERR TX PUBLIC
HAIL FELL FOR OVER 15 MINUTES. LARGEST HAIL
STONES WERE ABOUT QUARTER SIZE. HAIL
COMPLETELY COVERED THE GROUND A COUPLE
INCHES DEEP.
&&
BMWLocal storm report, May 15, 10:19 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1019 PM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM HAIL 4 W MOUNTAIN HOME 30.17N 99.44W
05/15/2018 E1.50 INCH KERR TX LAW ENFORCEMENT
&&
BMWThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:46 PM CDT | Special Weather Statement | EWX | Blanco, Gillespie, Hays, Kendall | 74 min |
| May 15, 8:12 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Comal, Hays, Kendall | 41 min |
| May 15, 9:17 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Kerr | 58 min |
| May 15, 9:55 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Kerr, Medina, Uvalde | 65 min |
| May 16, 12:15 AM CDT | Special Weather Statement | EWX | Frio | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.